Introduction

In oncological patients – mostly in palliative care – there are often multiple contributing factors for constipation coming together at the same time: medications such as opioids, tricyclic antidepressants, antiemetics (5HT3 antagonists), diuretics and others, immobility, poor nutritional and fluid status, with a generally reduced state of health. 

Healthy intestinal movement is characterized by a rhythmic intervention of the soul body into the generally resorptive intestinal activity--a process of the fluid organism which is built up by the etheric body. This intervention of the soul body causes the propulsive peristalsis of the longitudinal muscle fibers, which occurs in regular “waves” and is finely coordinated with the tonic transverse muscle fibers. At the same time, the secretion of digestive juices is stimulated in the small intestine. This fluid is reabsorbed in the large intestine, accompanied by an increased tonic contraction of the transverse muscle fibers in addition to the propulsive peristalsis. 

Opiates relieve pain by removing the soul body from a diseased organ area. At the same time, however, the swinging, breathing relationship between the soul and etheric body in the peristaltic movement is profoundly disturbed, which results in a serious coordination disorder of the finely tuned rhythmic muscle contractions, as well as a reduction of gland secretion in the digestive tract. This happens through blockage of the peripheral µ-opiate receptors in the digestive tract.

As a result, the smooth musculature in the stomach becomes too flaccid, with gastroparesis and delayed gastric emptying, accompanied by heartburn and nausea. The dynamic propulsive peristalsis of the longitudinal muscle fibers in the small and large intestine is reduced in the sense of slow transit (flaccid) constipation.

The tonic contraction of the transverse muscle fibers, on the other hand, can intensify. This increases segmental muscle tone in the colon with an increase in convexity, accompanied by symptoms ranging from non-propulsive contractions to colicky cramps. This leads to increased reabsorption of water from the stool, resulting in a dry and hard stool consistency. An increase in muscle tone of the anal sphincter causes additional outlet obstruction (spastic constipation).

Opiate-induced constipation is characterized on the one hand by a too weak intervention of the soul body in the area of the propulsive longitudinal musculature, with the consequence of gastroparesis and slowing of the stool transit. On the other hand – as a kind of compensation – the soul body intervenes too strongly in the area of the transverse muscle fibers, with an increase in muscle tone up to a conscious “awakening” in painful colicky abdominal cramps. The fine tuning and coordination of the movements between propulsive longitudinal muscles and tonic transverse muscle fibers is an activity of the ‘I’-organization, which cannot be effective under opiate treatment either. Opiate treatment also blocks the healthy intervention of the ‘I’-organization. 

The therapeutic approach

Therapeutically, the aim should be to anchor the soul body and ‘I’-organization in the gastrointestinal tract so that there can again be rhythmic alternation of intervention and release. This is done with treatments that are warming and stimulating, but also releasing. 

General measures, such as rhythmic food intake, sufficient fluid intake, and physical activity, are essential, although the latter is often only possible to a limited extent in many seriously ill patients. The high-fiber diet so often mentioned is also not helpful in opiate-induced constipation, as it can even aggravate the symptoms by increasing the volume of stool, but without the possibility to trigger the reciprocal peristaltic reflex.